Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2018, 1:43 PM EDT for Athens County, Morgan County, Perry County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 1:43 PM EDT (17:43 UTC)
- Expired
- May 14, 2018, 2:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Athens County, OH, Morgan County, OH, Perry County, OH
The radar
The Charleston,WV radar (KRLX), 150 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:07 PM EDT | HAIL 1 | New Straitsville, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:29 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 655 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WUUS51 KRLX 141743
SVRRLX
OHC009-115-127-141830-
/O.NEW.KRLX.SV.W.0032.180514T1743Z-180514T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
143 PM EDT MON MAY 14 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Perry County in southeastern Ohio...
Morgan County in southeastern Ohio...
Northwestern Athens County in southeastern Ohio...
* Until 230 PM EDT
* At 142 PM EDT, severe thunderstorms were located along a line
extending from 8 miles east of Perry State Forest to near Logan,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Lexington, Glouster, McConnelsville, Shawnee, Nelsonville,
Crooksville, New Straitsville, Malta, Corning, Buchtel,
Jacksonville, Murray City, Trimble, Bristol, Hemlock, Rendville,
Burr Oak State Park and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3978 8208 3977 8207 3975 8164 3967 8164
3967 8163 3943 8209 3947 8222 3947 8217
3956 8216 3956 8226 3959 8226 3960 8238
3964 8238 3979 8208
TIME...MOT...LOC 1742Z 279DEG 27KT 3975 8205 3959 8238
HAIL...1.00IN
WIND...60MPH
$$
092 follow-up statements
033
WWUS51 KRLX 141806
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
206 PM EDT MON MAY 14 2018
OHC009-115-127-141830-
/O.CON.KRLX.SV.W.0032.000000T0000Z-180514T1830Z/
Perry OH-Morgan OH-Athens OH-
206 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN PERRY...MORGAN AND NORTH CENTRAL ATHENS COUNTIES...
At 205 PM EDT, severe thunderstorms were located along a line
extending from near McConnelsville to near Shawnee, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glouster, McConnelsville, Shawnee, New Straitsville, Malta, Corning,
Jacksonville, Murray City, Trimble, Bristol, Hemlock, Rendville, Burr
Oak State Park and Eagleport.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3975 8164 3968 8164 3967 8163 3947 8208
3947 8217 3956 8216 3956 8226 3959 8226
3960 8238 3976 8195
TIME...MOT...LOC 1805Z 279DEG 24KT 3972 8184 3957 8227
HAIL...1.00IN
WIND...60MPH
$$
09531
WWUS51 KRLX 141823
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
223 PM EDT MON MAY 14 2018
OHC009-115-127-141832-
/O.EXP.KRLX.SV.W.0032.000000T0000Z-180514T1830Z/
Perry OH-Morgan OH-Athens OH-
223 PM EDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY...MORGAN
AND NORTH CENTRAL ATHENS COUNTIES WILL EXPIRE AT 230 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern Ohio.
LAT...LON 3975 8164 3968 8164 3967 8163 3947 8208
3947 8217 3956 8216 3956 8226 3959 8226
3960 8238 3976 8195
TIME...MOT...LOC 1822Z 279DEG 27KT 3970 8168 3955 8211
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:35 PM EDT, 8 minutes earlier.
Area forecast discussion, May 14, 1:35 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Charleston WV 135 PM EDT Mon May 14 2018 .SYNOPSIS... Unsettled pattern dominates the work week with thunderstorm chances and temperatures remaining above normal. && .NEAR TERM /THROUGH TONIGHT/... As of 1240 PM Monday... Updated product suite for inclusion of Severe Thunderstorm Watch 88 for a good chunk of our northern CWA. Again, the southern extent to the severe weather threat is uncertain but watch area highlights the counties under greatest threat and can be extended southward if need be. Otherwise, no major changes with forecast or severe weather expectations going forward. Did increase PoPs a bit up north now with thunderstorms forming and heading east-southeast. As of 1018 AM Monday... Latest update from SPC places our northern counties into an Enhanced Risk for severe weather, with primarily a damaging wind threat later today. Convection should erupt as outflow boundary from activity over northern Ohio, now progressing through central Ohio, enters our northwest counties around 16-18z. This should then form into a line which will progress quickly southeastward through the remainder of the afternoon. Most of the HiRes guidance shows this scenario, with some variability on how far south the convection makes it. The inherited forecast seems to have placement of PoPs and timing down well based on current expectations so will not make any changes right now. The HiRes guidance is very progressive, with overnight convection remaining well north, so hydro concerns seem to be taking a backseat to the damaging wind threat. Will focus messaging on the increased severe weather threat and timing. As of 255 AM Monday... No major changes to the synoptic pattern governing the weather in the near term. Upper level dome of high pressure remains over the southern Appalachians, leaving zonal 500mb gradient flow most active across the far northern tier of the CWA. Models are hinting at an MCS developing over the southwestern Great Lakes, and propagating around the upper ridge in the 500mb gradient and into the upper Ohio Valley. It is a little unclear at this point as to what the origin of our convection will be later today in this region, whether is the remnants of this feature, or residual waves aloft, but regardless, this will be a main driver in the convection as it moves into moderately unstable air. Slight risk from SPC resides here, but the southern portion of the CWA, if it receives convective activity at all, should be in less unstable air. Thunderstorm threat will extend into the overnight. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 220 AM Monday... Repetitive pattern continues through mid week with surface boundary oscillating in the vicinity as several waves move through. Hard to get too much detail into POP forecast with uncertainty in timing of each of these. Continued idea of showers and storms possible throughout the period, generally with max POPs during peak instability in the late afternoon and evening. Stuck with a consensus blend for temperatures which keeps both highs and lows well above average. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 220 AM Monday... Unsettled pattern continues through the long term forecast with a surface boundary in the area providing showers and thunderstorms from time to time. Timing any individual wave remains uncertain. Above normal temperatures continue with very little variation from day to day. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... As of 135 PM Monday... Initial concern is with developing area of thunderstorms over east central Ohio. These storms are expected to progress east- southeastward over the next several hours, impacting PKB, CKB and EKB. Will forecast a hard wind shift as these storms pass through with gusts up to 35 kts a good bet. There is a small potential for even higher gusts and hail if strongest storms nail a terminal. The southern reach to these storms is questionable but do not expect them to dive south enough to impact HTS, CRW or BKW. The other concern will be fog tonight, especially up north. Left that out for now but will refine that forecast once storms pass and it becomes more certain how much skies clear overnight. A repeat of today is expected on Tuesday with generally quiet weather during the first part of the day and more storms during the afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Exact impacts and timing of storms at PKB, CKB, EKN could vary from TAF. Fog could develop behind storms tonight at PKB, CKB and EKN. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H H H H H H H H H M M M EKN CONSISTENCY H H H H H H H H H M M M PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H M M M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms through the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/26 NEAR TERM...ABE/26 SHORT TERM...MZ LONG TERM...MZ AVIATION...ABE
Hazardous weather outlook, May 14, 12:35 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1235 PM EDT Mon May 14 2018 OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-521>526-151645- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1235 PM EDT Mon May 14 2018 ...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ083>087-WVZ006>008-014>016-027-517>520-151645- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV- Putnam-Kanawha-Roane-Clay-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible today and tonight. Some of the stronger storms may be capable of damaging wind gusts and large hail. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms are possible each day. Isolated flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-151645- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 1235 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ABE
In the hours before
Special weather statement, May 14, 1:13 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
113 PM EDT MON MAY 14 2018
OHZ066-067-141745-
Morgan-Perry-
113 PM EDT MON MAY 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND NORTHWESTERN
MORGAN COUNTIES...
At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Zanesville to near Hide-A-Way
Hills. Movement was east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, New Straitsville, Corning, Hemlock, Rendville and
Eagleport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3982 8217 3982 8208 3977 8208 3976 8178
3955 8215 3956 8226 3959 8226 3960 8238
3974 8236 3974 8240 3977 8240 3989 8217
TIME...MOT...LOC 1713Z 270DEG 36KT 3996 8193 3964 8255
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:34 PM EDT | Special Weather Statement | RLX | Meigs | 26 min |
| May 13, 8:52 PM EDT | Special Weather Statement | RLX | Athens | 23 min |
| May 13, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Washington | 27 min |
| May 13, 10:21 PM EDT | Special Weather Statement | RLX | Vinton | 24 min |
| May 13, 10:33 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 27 min |
| May 13, 10:37 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry | 23 min |
| May 13, 11:10 PM EDT | Special Weather Statement | RLX | Morgan | 35 min |
| May 13, 11:15 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| May 13, 11:37 PM EDT | Special Weather Statement | RLX | Washington | 23 min |
| May 14, 1:13 PM EDT | Special Weather Statement | RLX | Perry | 32 min |
| May 14, 1:20 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 25 min |
| May 14, 2:08 PM EDT | Special Weather Statement | RLX | Washington | 37 min |
| May 14, 2:25 PM EDT | Special Weather Statement | RLX | Washington | 35 min |
| May 14, 2:40 PM EDT | Special Weather Statement | RLX | Athens | 35 min |
| May 14, 2:51 PM EDT | Special Weather Statement | RLX | Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.